Symptom: Constipation

Initial Grading Reminder

CTCAE grading of constipation:

Grade 1: Occasional or intermittent symptoms; occasional use of stool softeners, laxatives, dietary modification, or enema
Grade 2: Persistent symptoms with regular use of laxatives or enemas; limiting instrumental ADLs
Grade 3: Constipation with manual evacuation indicated; limiting self-care ADLs
Grade 4: Life-threatening consequences; urgent intervention indicated

Assessment and Grading

Characterize the symptom (onset, pace)

Ask the patient:

Have you had any GI problems in the past? Is this a new or worsening symptom? When did it start or get worse? Has it developed gradually or suddenly? Have you recently started any new medications, OTCs, supplements, or marijuana? What have you done or taken thus far for the constipation?

Note: Review of medications is important here—opioids, etc.

Grade the symptom

Ask the patient:

How frequently do you have bowel movements (now vs normally)?  When was the last time you had a bowel movement? Are you taking anything for the constipation? How much fluid are you drinking per day? Is the constipation interfering with your eating or any of your daily activities? Is there any blood in your stools?

Patient Query Regarding Other Symptoms/Red Flags

Ask the patient:

Do you have a fever? Are you in pain? Have you been nauseated/throwing up?

Patient Factors to Consider That Affect the Approach to Intervention

Consider the following in individualizing the intervention: Is the patient a good or poor historian? Any language barriers or cognitive deficits? Is the patient reliable (able to carry out treatment recommendations)? Does this patient have alcohol/substance abuse issues? Does the patient have transportation? Is there sufficient caregiver support?

  • Click Here for Telephone Triage

    Suggested Intervention

    Patients with new onset moderate or worse (or worsening) constipation should be seen.

    Patients with any red-flag symptoms should be seen immediately.

  • Click Here for In-Office Triage

    Nursing Assessment of Potential Causes

    Thyroiditis - Nursing Assessment

    • Look
    • Listen
    • Recognize
    • Look
    • Listen
    • Recognize
    • Look
    • Listen
    • Recognize
    • Does the patient appear unwell?
    • Changes in weight since last visit
      • Appear heavier? Thinner?
    • Changes in hair texture/thickness?
    • Appearing hot/cold?
    • Does the patient look fatigued?
    • Appetite/weight changes?
    • Hot or cold intolerance?
    • Change in energy, mood, or behavior?
    • Palpitations?
    • Increased fatigue?
    • Bowel-related changes?
      • Constipation/diarrhea
    • Skin-related changes?
      • Dry/oily
    • Ensure that patient undergoes thyroid function tests prior to first dose, every 12 weeks while on PD-1 therapy and q3 weeks with ipilimumab
    • High TSH with low free T4 consistent with primary hypothyroidism
    • DDX: secondary hypothyroidism due to hypophysitis, low TSH and low free T4
    • Occasionally thyroiditis with transient hyperthyroidism (low TSH and high free T4) may be followed by more longstanding hypothyroidism (high TSH and low free T4)
    • Other immune-related toxicity?
    • Prior thyroid dysfunction?

    Differential Diagnosis

    What do you suspect is the cause of the constipation?